Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 134, NWS Marquette, MI

November 8, 2021

NWS Marquette, MI issued this small craft advisory at Nov 8, 2021, 10:42 AM EST. It took effect at Nov 8, 2021, 3:33 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2021, 10:42 AM EST (15:42 UTC)
In effect from
Nov 8, 2021, 3:33 PM EST
Expired
Nov 9, 2021, 4:00 AM EST
In force
12 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

736 
WHUS73 KMQT 081542
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1042 AM EST Mon Nov 8 2021

LSZ251-082345-
/O.NEW.KMQT.SC.Y.0134.211109T0000Z-211109T0900Z/
Grand Marais to Whitefish Point MI-
1042 AM EST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EST TUESDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 20 kt and 
  waves 3 to 5 ft expected.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...From 7 PM this evening to 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ248-250-081800-
/O.CON.KMQT.SC.Y.0133.000000T0000Z-211108T1800Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
1042 AM EST Mon Nov 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...West winds 5 to 10 kt with gusts up to 15 kt and waves 2
  to 5 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

TAP
3 follow-up statements
493 
WHUS73 KMQT 081931
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
231 PM EST Mon Nov 8 2021

LSZ250-090345-
/O.EXB.KMQT.SC.Y.0134.211108T2200Z-211109T0900Z/
Munising to Grand Marais MI-
231 PM EST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

* WHAT...Northwest winds 10 to 20 kt and waves 3 to 5 ft 
  expected.

* WHERE...Munising to Grand Marais MI.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ251-090345-
/O.EXT.KMQT.SC.Y.0134.211108T2200Z-211109T0900Z/
Grand Marais to Whitefish Point MI-
231 PM EST Mon Nov 8 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM EST TUESDAY...

* WHAT...Northwest winds 15 to 20 kt and waves 3 to 5 ft 
  expected.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

TAP
099 
WHUS73 KMQT 082033
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
333 PM EST Mon Nov 8 2021

LSZ244-090000-
/O.EXB.KMQT.SC.Y.0134.211108T2033Z-211109T0000Z/
Eagle River to Manitou Island MI-
333 PM EST Mon Nov 8 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and waves 
  3 to 4 ft occurring.

* WHERE...Eagle River to Manitou Island MI.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ250-251-090445-
/O.CON.KMQT.SC.Y.0134.211108T2200Z-211109T0900Z/
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
333 PM EST Mon Nov 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 3 to 5 ft expected.

* WHERE...Munising to Grand Marais MI and Grand Marais to 
  Whitefish Point MI.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&


$$

TAP
347 
WHUS73 KMQT 090243
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
943 PM EST Mon Nov 8 2021

LSZ250-251-090900-
/O.CON.KMQT.SC.Y.0134.000000T0000Z-211109T0900Z/
Munising to Grand Marais MI-Grand Marais to Whitefish Point MI-
943 PM EST Mon Nov 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
TUESDAY...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 25 kt and 
  waves 3 to 5 ft occurring.

* WHERE...Munising to Grand Marais MI and Grand Marais to 
  Whitefish Point MI.

* WHEN...Until 4 AM EST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 8, 6:36 AM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Nov 8, 6:36 AM EST, 4 hours 6 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Marquette MI
636 AM EST Mon Nov 8 2021

.SHORT TERM...(Today and tonight)
Issued at 352 AM EST MON NOV 8 2021

GOES-R water vapor imagery and model 500mb height analysis this
morning showed west-southwest flow over the northern U.S with a
strengthening ridge from TX though the Ohio River Valley. A surface
trough was moving though the U.P with an area of low stratus behind
the front, lasting for a few hours at any one location. Patchy fog
had formed from eastern Marquette County through the eastern U.P
with moisture advection off Lake Michigan. Temperatures were not too
bad for early November with mainly 40s except 30s in typical cold
drainage areas.

A low amplitude shortwave and upper level jet streak will move
though the area today with increasing high level cloudiness over the
west in the afternoon. Overall it will be a pleasant day with highs
in the 50s with low 60s in the southeast. Winds will shift
northwesterly this morning behind the passing weak cold front with a
few gusts to 20 mph during the late morning though afternoon as
mixing increases. Winds will diminish around sunset. Some
uncertainty with the lows tonight, which will be dependent on how
much clearing we are able to achieve. Right now the forecast is
for temps near or a bit higher than blended guidance due to cloud
cover. However, the low levels will be very dry and with light
winds if we are able to get more clearing temperatures could fall
well below the current forecast.

&&

.LONG TERM...(Tuesday through Sunday)
Issued at 416 AM EST MON NOV 8 2021

Warmer and drier than normal weather is expected through Wednesday
ahead of a seasonably strong storm system tracking across the Upper
Great Lakes late this week. This storm is expected to bring
widespread rain to our CWA on Thursday as the systems cold front
pushes through. Behind the cold front, temperatures gradually cool
to below normal values this weekend into early next week. The
seasonably cool air mass seems likely to initiate lake effect
showers off Lake MI on Friday then off Lake Superior this weekend
into early next week. Lake effect precip begins with mixed p-types
on Friday with snow chances increasing over the weekend as the depth
of cold air increases.

Tuesday into Wednesday morning appear tranquil as a surface ridge
slides across the Great Lakes region. Southeasterly winds increase
Wednesday afternoon and evening as the pressure gradient increases
between the departing surface ridge and an approaching surface low.
The 00Z suite of model guidance indicates a surface low track from
near Des Moines, IA at 00Z Thursday toward James Bay by 00Z
Saturday. The low track probably won't be in a straight line though
since the low may become nearly stationary over western Lake
Superior as it occludes Thursday evening. The surface low is then
forecast to redevelop near the southern tip of James Bay on Friday
evening as the upper level trough translates east.

This low track keeps our CWA in the cyclones warm sector where NAEFS
precipitable water and integrated vapor transport values exceed the
90th percentile. Ensemble averages indicate moderate precipitation
totals on Thursday with precipitation duration being the primary
limiting factor. Precipitation becomes less organized and more
showery behind the cold front. One possible exception is SW lake
effect off Lake Michigan into eastern Upper MI on Friday. Analysis
of 00z GFS soundings indicates a deep and saturated convective layer
up to the 400 mb tropopause. Marginal 850 mb temperatures suggests a
rain/snow mix, but if organized banding materializes
then accumulating snowfall shouldn't be ruled out.

As the surface low pulls away on Saturday winds should become more
NWerly as 850 mb temps cool into the -6 to -9C range. This should be
adequate for light to perhaps moderate lake effect precipitation on
Saturday. By Saturday night, the next shortwave should be digging
into the region. This shortwave should amplify ongoing lake effect
and may veer the low level winds to a more northerly direction. It's
difficult to assess potential impacts at this time, but a prolonged
episode of accumulating lake effect snow seems likely this weekend
into early next week.
&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 635 AM EST MON NOV 8 2021

After a brief period of LIFR CIGs this morning at KSAW mainly VFR
conditions are expected at all TAF sites through the end of the
forecast period. Fog that developed at KSAW was diminishing but
low CIGs will stick around for another hour. Winds will become
west to northwesterly across the area this morning with gust of 15
to 20 kt this afternoon as mixing deepens. Winds will become
light after sunset.

&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 352 AM EST MON NOV 8 2021

High pressure will result in winds below 20 kts though Wed
afternoon. On Wed night into Thu, a sfc low will develop in the
Central Plains and deepen as it lifts ne into the region on Thu.
There is still uncertainty in the track of the system, however,
southeast gales are likely across the central and east Wed night and
Thu, with storm force gusts possible Thu. Over the west confidence
in gales and wind direction is lower due uncertainty in the track
of the sfc low, with some solutions tracking the low over western
portions of the lake. A prolonged period of NW winds gusting to
25- 30 knots appears likely from Friday evening through Sunday.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...NL
LONG TERM...EK
AVIATION...NL
MARINE...NL
Hazardous weather outlook, Nov 8, 5:00 AM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
500 AM EST Mon Nov 8 2021

MIZ001>007-009>014-084-085-091000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
500 AM EST Mon Nov 8 2021 /400 AM CST Mon Nov 8 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southeast wind gusts up to 45 mph are possible on Thursday,
especially across the Keweenaw Peninsula and favored downslope
locations along the Lake Superior shoreline.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-091000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
500 AM EST Mon Nov 8 2021 /400 AM CST Mon Nov 8 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong low pressure system could produce gales on Lake Superior
Wednesday night through Thursday night. Southeast to east gales
with a few storm force gusts are possible over central and eastern
portions of the lake on Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-091000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
500 AM EST Mon Nov 8 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong low pressure system could produce gales on Lake Michigan
Wednesday night into Thursday night. Southeasterly gales are
possible ahead of a cold front on Thursday with southwesterly
gales possible Thursday night behind the cold front.

Waves 6 to 8 feet on Lake Michigan and prolonged southeasterly
winds combined with waves up to 6 feet on the Bay of Green Bay
may lead to minor lakeshore flooding on Thursday. See the latest
Lakeshore Flood Advisory for additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.